Fifteen patients with toxic shock syndrome were seen in a 2-yr period at a university medical center. Five (33%) patients had severe cardiorespiratory failure and underwent hemodynamic monitoring before and during infusion of dobutamine hydrochloride (dobutamine). Three distinct hemodynamic stages were identified. Initially there was a hyperdynamic cardiovascular state with a high cardiac index (5.5 ± 0.9 L/min·m2, mean ± SEM), normal pulmonary artery wedge pressure (11.5 ± 1.5 mm Hg), and low mean blood pressure (66 ± 5 mm Hg). The second stage (decompensated) revealed myocardial dysfunction with decreased left ventricular fractional shortening. Serial two-dimensional and M-mode echocardiograms performed on two patients showed left atrial and left ventricular end-diastolic diameters at the upper limits of normal. The mean blood pressure recorded for all five patients was essentially unchanged; however, cardiac index decreased to 3.1 ± 0.4 L/min·m2 and wedge pressure increased to 17.5 ± 2.1 mm Hg. This decompensated stage responded to iv infusion of dobutamine by an increase in cardiac index to 5.4 ± 0.5 L/min·m2, a decrease in wedge pressure to 11.0 ± 2.0 mm Hg, and an increase in mean blood pressure to 100 ± 10 mm Hg. During recovery, echocardiograms returned to normal. All five patients developed severe adult respiratory distress syndrome. All had reversible ECG findings of sinus tachycardia, diffuse loss of voltage, flattened T waves and diffuse nonspecific ST-T wave changes. Our findings suggest a reversible toxic cardiomyopathy as the cause of cardiorespiratory failure in toxic shock syndrome. Our experience suggests inotropic support with dobutamine is beneficial in selected cases.
|Original language||English (US)|
|Number of pages||6|
|Journal||Critical Care Medicine|
|State||Published - 1985|
ASJC Scopus subject areas
- Critical Care and Intensive Care Medicine